Alert archive / Illinois / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 54, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at May 3, 2012, 8:24 PM CDT for Marshall County, Illinois. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 3, 2012, 8:24 PM CDT (01:24 UTC)
- Expired
- May 3, 2012, 9:15 PM CDT
- In force
- 51 min
- Issued by
- NWS Lincoln, IL
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Marshall County, IL
The radar
The Lincoln radar (KILX), 102 km from the middle of the area, began a volume at 01:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 3, 4:20 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 1.4 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1905 J/kg
- Mixed-layer CIN
- -30 J/kg
- Mixed-layer LCL
- 1071 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 96 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
847
WUUS53 KILX 040124
SVRILX
ILC123-040215-
/O.NEW.KILX.SV.W.0054.120504T0124Z-120504T0215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
824 PM CDT THU MAY 3 2012
THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN MARSHALL COUNTY IN CENTRAL ILLINOIS...
* UNTIL 915 PM CDT.
* AT 819 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
TOLUCA...OR 13 MILES EAST OF LACON...AND MOVING EAST AT 15 MPH.
* LOCATIONS IMPACTED INCLUDE...
TOULUCA.
WENONA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FRIDAY MORNING
FOR NORTHERN ILLINOIS.
LAT...LON 4110 8904 4093 8904 4092 8933 4110 8932
4111 8920 4111 8905
TIME...MOT...LOC 0123Z 268DEG 15KT 4100 8913
WIND...HAIL 60MPH 1.00IN
$$
BARNES2 follow-up statements
328
WWUS53 KILX 040204
SVSILX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
904 PM CDT THU MAY 3 2012
ILC123-040215-
/O.CON.KILX.SV.W.0054.000000T0000Z-120504T0215Z/
MARSHALL IL-
904 PM CDT THU MAY 3 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN
MARSHALL COUNTY UNTIL 915 PM CDT...
AT 859 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES
SOUTHEAST OF WENONA...OR 10 MILES SOUTHWEST OF STREATOR...MOVING EAST
AT 15 MPH.
LOCATIONS IMPACTED INCLUDE...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 4110 8904 4093 8904 4092 8933 4110 8932
4111 8920 4111 8905
TIME...MOT...LOC 0204Z 268DEG 15KT 4101 8890
WIND...HAIL 60MPH 1.00IN
$$
CHS114
WWUS53 KILX 040215
SVSILX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
915 PM CDT THU MAY 3 2012
ILC123-040225-
/O.EXP.KILX.SV.W.0054.000000T0000Z-120504T0215Z/
MARSHALL IL-
915 PM CDT THU MAY 3 2012
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN MARSHALL COUNTY HAS
EXPIRED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER HEAVY RAIN IS STILL POSSIBLE WITH THIS THUNDERSTORM.
IN ADDITION...STRONG THUNDERSTORMS MAY REDEVELOP...AND A TORNADO
WATCH REMAINS IN EFFECT UNTIL MIDNIGHT.
LAT...LON 4110 8904 4093 8904 4092 8933 4110 8932
4111 8920 4111 8905
TIME...MOT...LOC 0215Z 268DEG 15KT 4101 8884
$$
CHSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 6:28 PM CDT, 1 hour 56 minutes earlier.
Area forecast discussion, May 3, 6:28 PM CDT, 1 hour 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 628 PM CDT THU MAY 3 2012 .DISCUSSION... ISSUED 258 PM CDT THU MAY 3 2012 CONCERNS TODAY AREA POSSIBLE STORMS TONIGHT MOVING IN FROM THE NORTHWEST AFTER THEY FIRE OVER IA ON A LINGERING FRONTAL BOUNDARY. THIS BOUNDARY WILL SLIDE SOUTH INTO THE AREA FRIDAY AND BE THE TRIGGER FOR POSSIBLE STORMS THROUGH SATURDAY NIGHT. ANOTHER FRONT...A STRONGER COLD FRONT WILL MOVE THROUGH SUNDAY TO MONDAY...TRIGGERING MORE RAIN. SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT. MORNING UPPER AIR AND SATELLITE IMAGERY SHOWS SOMEWHAT OF PROGRESSIVE PATTERN OVER US WITH SERIES OF WAVES IN UPPER FLOW OVER THE NORTHERN US. FIRST WAVE EASTERN MS TO NORTERH MO TRIGGERING CONVECTION OVER SOUTHERN WI. ADDITIONAL WAVES IN THE NORTHWEST US. SURFACE DATA SHOWS FRONTAL ZONE FROM KS INTO IA TO WI WITH VERY UNSTABLE AIRMAS AHEAD OF FRONT...WITH DEW POINTS IN THE UPPER 60S OVER MO-IL. MU CAPES OVER IL IN THE 3000-4000 RANGE...HOWEVER OUTFLOW OVER CENTRAL IL FROM THE PREVIOUS MORNING IA STORMS HAS NOT PRODUCED ANY SIGNIFICANT CONVEREGENCE...IT EFFECTIVELY WASHING OUT. THEREFORE EXPECT EVENING CONVECTION ON THAT BOUNDARY WILL BE LIMITED. HOWEVER...IN EASTERN IA AND FURTHER NORTH ON SYNOPTIC FRONT...STRONGER CONVERGENCE SHOULD TRIGGER DEVELOPMENT THIS EVENING...WILL CONVECTION THEN TRACKING INTO NORTHERN SECTION OF CENTRAL IL OVERNIGHT...THUS POPS FOR TONIGHT REFLECT THIS TREND. FOR FRIDAY...FRONT PROGGED TO SAG SOUTH INTO IL AND SO WITH THAT FEATURE IN AREA AND AFTERNOON HEATING...SCT TSTMS POSSIBLE FRI WITH SOME SEVERE POSSIBLE. FRONTAL ZONE LINGERS IN AREA FRIDAY NIGHT AND INTO SATURDAY AND SO CHANCE POPS IN STORMS AGAIN CONTINUES. ALL THE MODELS PRETTY SIMILAR IN FRONTAL MOVEMENT. FOR SATURDAY NIGHT THE NEXT MAIN COLD FRONT BEGINS TO MOVEINTO THE UPPER MIDWEST. LONG TERM...SUNDAY THROUGH THURSDAY. THERE IS SOME DIFFERENCE IN THE MODELS ON THE FRONTAL POSITION ON SUNDAY AND SUNDAY NIGHT WITH THE NAM THE FASTER. LIKE A BLEND WITH CHANCE OF STORMS DEVELOPING AHEAD OF THE FRONT SUNDAY...BUT THE BEST CHANCE ON SUNDAY NIGHT AS THE SYSTEM MOVES THROUGH THE AREA. POPS GRADUALLY MOVE OUT TO THE EAST ON MONDAY NIGHT AFTER THE FRONT. THE AREA THEN GETS INTO INTO MORE OF A NORTHWEST FLOW PATTERN WITH COOLER CONDITIONS ON TUESDAY TO THURSDAY. MOST OF THIS WILL BE DRY...WITH SOME CHANCE ON WEDNESDAY WITH COLD ADVECTION DAYTIME SHOWERS POSSIBLE DUE TO A MINOR UPPER LEVEL WAVE MOVING THROUGH. && .AVIATION... ISSUED 615 PM CDT THU MAY 3 2012 MAIN FORECAST CONCERN WILL BE COVERAGE OF CONVECTION TONIGHT AND THE AFFECT IT MAY HAVE ON CIGS AND VSBYS...ESP ACRS THE NORTH. CONVECTION DEVELOPING EARLY THIS EVENING FROM NE IL SW THRU NE MO AND TRACKING ENE. LOOKS AS IF THIS CONVECTION WILL AFFECT MAINLY OUR NORTHERN TAF SITES INITIALLY WITH MODEL DATA SUGGESTING A TRANSITION MORE TWDS THE ESE LATE TONIGHT AS THE CONVECTION BEGINS TO INTERACT WITH THE LOW LEVEL JET. WILL KEEP THE CIGS AT LOW END VFR WITH THE POTENTIAL FOR SOME MVFR CIGS DEVELOPING IN THE STRONGER CONVECTION...ESP ACRS THE NORTH AFTR 05Z. COVERAGE OF THE CONVECTION VERY MUCH IN DOUBT FURTHER SOUTH AND EAST AFTER MIDNIGHT...AS A RESULT WILL KEEP THE VCTS GOING FOR THE OVERNIGHT HOURS. SFC WINDS WILL BE OUT OF THE SOUTH TONIGHT WITH A FEW GUSTS TO 25 KTS EXPECTED FOR THE NEXT HOUR OR SO. WINDS WILL BE VARIABLE IN DIRECTION AND SPEED IN AND NEAR ANY OF THE STRONGER THUNDERSTORMS THIS EVENING. SOUTH WINDS WILL CONTINUE INTO FRIDAY AT 10 TO 15 KTS. SMITH && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, May 3, 3:17 PM CDT, 5 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 317 PM CDT THU MAY 3 2012 ILZ027>031-036>038-040>057-061-041100- CASS-CHAMPAIGN-CHRISTIAN-COLES-DE WITT-DOUGLAS-EDGAR-FULTON-KNOX- LOGAN-MACON-MARSHALL-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA- PIATT-SANGAMON-SCHUYLER-SCOTT-SHELBY-STARK-TAZEWELL-VERMILION- WOODFORD- 317 PM CDT THU MAY 3 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS AND EAST CENTRAL ILLINOIS. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS WILL MOVE INTO THE AREA FROM MID-EVENING THROUGH THE OVERNIGHT HOURS...AS A COLD FRONT SAGS SOUTHWARD TOWARD CENTRAL ILLINOIS. A FEW OF THE STORMS COULD BECOME STRONG...PRODUCING SMALL HAIL AND GUSTY WINDS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A FRONTAL BOUNDARY WILL BECOME STATIONARY ACROSS CENTRAL ILLINOIS OVER THE WEEKEND...RESULTING IN A DAILY CHANCE FOR THUNDERSTORMS FROM FRIDAY THROUGH MONDAY. THE STORMS COULD BECOME SEVERE FRIDAY AFTERNOON AND EVENING...WITH LARGE HAIL AND DAMAGING WIND GUSTS BEING THE PRIMARY THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. ILZ062-063-066>068-071>073-041100- CLARK-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-RICHLAND- 317 PM CDT THU MAY 3 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A FRONTAL BOUNDARY WILL BECOME STATIONARY ACROSS CENTRAL ILLINOIS OVER THE WEEKEND...RESULTING IN A DAILY CHANCE FOR THUNDERSTORMS FROM FRIDAY THROUGH MONDAY. THE STORMS COULD BECOME SEVERE FRIDAY AFTERNOON AND EVENING...WITH LARGE HAIL AND DAMAGING WIND GUSTS BEING THE PRIMARY THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. BARNES
In the hours before
Local storm report, May 3, 7:26 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
726 PM CDT THU MAY 03 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM HAIL HOPEWELL 40.98N 89.46W
05/03/2012 M0.50 INCH MARSHALL IL MESONET
SWOP REPORT
&&
25Special weather statement, May 3, 7:26 PM CDT, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
726 PM CDT THU MAY 3 2012
ILZ030-040130-
MARSHALL-
726 PM CDT THU MAY 3 2012
...SIGNIFICANT WEATHER ADVISORY FOR MARSHALL COUNTY UNTIL 830 PM
CDT...
AT 723 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LACON...MOVING NORTHEAST AT 20 MPH.
PENNY SIZE HAIL IS EXPECTED WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
HENRY...
VARNA...
TOLUCA...
WENONA...
OTHER LOCATIONS AFFECTED INCLUDE...HOPEWELL...LA ROSE AND LAKE
WILDWOOD.
PEOPLE NEAR THESE LOCATIONS SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS...AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.
LAT...LON 4114 8933 4112 8932 4111 8934 4111 8905
4110 8904 4093 8904 4093 8940 4104 8954
TIME...MOT...LOC 0026Z 248DEG 18KT 4098 8941
BARNESLocal storm report, May 3, 8:07 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
807 PM CDT THU MAY 03 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM HAIL 2 W LACON 41.02N 89.45W
05/03/2012 E1.00 INCH MARSHALL IL PUBLIC
ON RT. 29. TIME ESTIMATED. RELAYED BY WFO DVN.
0738 PM HAIL SPARLAND 41.03N 89.44W
05/03/2012 M0.88 INCH MARSHALL IL CO-OP OBSERVER
&&
25The office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 3, 7:26 PM CDT | Special Weather Statement | ILX | Marshall | 64 min |
| May 3, 7:36 PM CDT | Severe Thunderstorm Warning | ILX | Marshall | 54 min |
| May 3, 8:39 PM CDT | Flash Flood Warning | ILX | Marshall | 6 hr |
| May 3, 11:16 PM CDT | Severe Thunderstorm Warning | ILX | Knox | 44 min |
| May 3, 11:29 PM CDT | Severe Thunderstorm Warning | ILX | Marshall, Peoria, Stark | 61 min |
| May 4, 12:07 AM CDT | Severe Thunderstorm Warning | ILX | Peoria, Tazewell, Woodford | 53 min |
| May 4, 12:29 AM CDT | Severe Thunderstorm Warning | ILX | Marshall, Peoria | 46 min |
| May 4, 12:52 AM CDT | Severe Thunderstorm Warning | ILX | McLean, Woodford | 35 min |
| May 4, 2:29 AM CDT | Flash Flood Warning | ILX | Marshall | 6 hr |
| May 4, 8:47 AM CDT | Severe Thunderstorm Warning | ILX | Clay, Jasper, Richland | 43 min |
| May 4, 1:22 PM CDT | Severe Thunderstorm Warning | ILX | Lawrence | 38 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.